MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) OG CMPLX XTRASOFT COIL 2.5X2.5; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) OG CMPLX XTRASOFT COIL 2.5X2.5; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CX2525
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).Procode: krd/hcg.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.Initial reporter - the customer contact information was not reported.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a vertebral artery aneurysm, the 2.5x2.5 orbit galaxy cmplx xtrasoft ((640cx2525/17612969) hydraulic coil was selected for use as the 9th coil and delivered into the sl-10 (stryker) microcatheter; however, resistance was encountered at the middle portion of the microcatheter.The physician attempted to withdraw the delivery wire but the coil unraveled.The coil was removed with the microcatheter and the microcatheter was replaced.The replacement microcatheter was difficult to deliver and the procedure was completed without additional coil embolization.No patient complications occurred as a result of the event.The product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.No unintended detachment was observed in the microcatheter.A y-connector was also used for the case.The product will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected sections: manufacturer.Additional information received indicated that the coil delivery system was prepped without any difficulty and the 8 prior coils went through the same microcatheter without resistance.The user suspected that the coil unraveling was caused by abnormal resistance.The user did not apply excessive force at any time during the case.The event did not prolong the procedure; however, the physician stated that if the unraveling had not occurred, several coils would have ultimately been placed in the aneurysm.(b)(6).Complaint conclusion: as reported by a healthcare professional, during a coil embolization of a vertebral artery aneurysm, the 2.5x2.5 orbit galaxy cmplx xtrasoft (640cx2525/17612969) hydraulic coil was selected for use as the 9th coil and delivered into the sl-10 (stryker) microcatheter; however, resistance was encountered at the middle portion of the microcatheter.The physician attempted to withdraw the delivery wire but the coil unraveled.The coil was removed with the microcatheter and the microcatheter was replaced.The user suspected that the coil unraveling was caused by abnormal resistance.The replacement microcatheter was difficult to deliver and the procedure was completed without additional coil embolization.The event did not prolong the procedure; however, the physician stated that if the unraveling had not occurred, several coils would have ultimately been placed in the aneurysm.No patient complications occurred as a result of the event.The product was new and stored per labeling instructions.The coil delivery system was prepped without any difficulty.No visible product damage was noted prior to the event.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No unintended detachment was observed in the microcatheter.A y-connector was also used for the case.8 prior coils went through the same microcatheter without resistance.The user did not apply excessive force at any time during the case.No further information was provided.A non-sterile og cmplx xtrasoft coil 2.5x2.5 was received coiled inside of a pouch.The hypotube was inspected and no damage was observed.The introducer was found unzipped without any damage.The support coil, gripper, and the embolic coil were located outside of the introducer.The embolic coil was stretched.No other damages were noted on the returned device.The embolic coil was microscopically inspected and it was found stretched and the suture was broken.The edges of the suture showed evidence of elongation before it was broken.The outer diameter (od) of the delivery tube was measured and was found within specification.Functional analysis could not be performed due to the condition of the returned device.A review of the manufacturing documentation associated with this lot revealed that one unit was rejected due to stretched coil defect and could be related to the reported complaint.However, the device history record review confirmed that the rejected unit was properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Friction between the coil and microcatheter and coil stretching or breaking are known procedural complications associated with the orbit galaxy coil and the coil embolization procedures.The ifu cautions: ¿never advance, withdraw, or torque the delivery tube against resistance without first determining the cause of resistance under fluoroscopy.Manipulation of the delivery tube against resistance can cause damage and/or premature detachment of the coil.If unusual friction is noted within the infusion catheter, remove the detachable coil system.If coil repositioning is required, gently withdraw and then re-advance the coil.¿.The complaint of resistance/friction during advancement in the microcatheter could not be evaluated due to the condition of the returned device.The complaint that the coil was unraveled/stretched was confirmed; however, the exact circumstances surrounding the observed damage to the embolic coil cannot be determined based on the condition of the returned device.100% of devices are inspected in-process for damages.Thus, it is very unlikely that the device left the manufacturing facility with the observed damage.Without the return of the concomitant microcatheter, the cause of the reported event cannot be determined; however, it is possible that vessel characteristics (tortuosity) and procedural/handling factors, including device interaction, may have contributed to the reported event.Pulling the coil against resistance may have resulted in the unraveled/stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
OG CMPLX XTRASOFT COIL 2.5X2.5
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua MA 32580
MX  32580
MDR Report Key7607711
Report Number1226348-2018-00615
Device Sequence Number16618844
Product Code KRD
UDI-Device Identifier10886704030669
UDI-Public10886704030669
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Catalogue Number640CX2525
Device Lot Number17612969
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2018
Initial Date Received by Manufacturer 05/23/2018
Supplement Date Received by Manufacturer06/18/2018
Initial Report FDA Received Date06/15/2018
Supplement Report FDA Received Date06/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;